Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 14, 2023, 4:01 PM CDT for 4 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2023, 4:01 PM CDT (21:01 UTC)
- Expired
- May 14, 2023, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chariton County, MO, Howard County, MO, Randolph County, MO, Saline County, MO
The radar
The Pleasant Hill radar (KEAX), 168 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408
WGUS53 KEAX 142101
FFWEAX
MOC041-089-175-195-150000-
/O.NEW.KEAX.FF.W.0003.230514T2101Z-230515T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
401 PM CDT Sun May 14 2023
The National Weather Service in Pleasant Hill MO has issued a
* Flash Flood Warning for...
Northwestern Howard County in central Missouri...
Northeastern Saline County in central Missouri...
Southeastern Chariton County in north central Missouri...
Randolph County in north central Missouri...
* Until 700 PM CDT.
* At 401 PM CDT, emergency management reported thunderstorms
producing heavy rain across the warned area. Between 2 and 3
inches of rain have fallen. Additional rainfall amounts of 0.5 to
1 inch are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Moberly, Salisbury, Huntsville, Glasgow, Higbee, Keytesville,
Cairo, Armstrong, Gilliam, Renick, Clifton Hill and Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3931 9303 3939 9306 3961 9236 3961 9235
3961 9230 3960 9230 3959 9230 3958 9230
3957 9230 3951 9230 3949 9231 3943 9231
3942 9231 3938 9231 3937 9231 3936 9231
3916 9291 3914 9297
FLASH FLOOD...OBSERVED
$$1 follow-up statement
372
WGUS73 KEAX 142350
FFSEAX
Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
650 PM CDT Sun May 14 2023
MOC041-089-175-195-150000-
/O.EXP.KEAX.FF.W.0003.000000T0000Z-230515T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chariton MO-Howard MO-Randolph MO-Saline MO-
650 PM CDT Sun May 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
NORTHWESTERN HOWARD, NORTHEASTERN SALINE, SOUTHEASTERN CHARITON AND
RANDOLPH COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3931 9303 3939 9306 3961 9236 3961 9235
3961 9230 3960 9230 3959 9230 3958 9230
3957 9230 3951 9230 3949 9231 3943 9231
3942 9231 3938 9231 3937 9231 3936 9231
3916 9291 3914 9297
$$
HBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:08 PM CDT, 53 minutes earlier.
Area forecast discussion, May 14, 3:08 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 308 PM CDT Sun May 14 2023 .Discussion... Issued at 308 PM CDT SUN MAY 14 2023 Key Points: * Scattered showers and thunderstorms expected tonight with locally heavy rain possible. * Additional rainfall expected on Monday, though not as heavy as tonight. * Drier conditions return Tuesday. Detailed discussion... Upper ridge across the gulf coast is expected to weaken and sag south tonight into Monday. Soupy airmass in place with pwat values exceeding 1.5" noted on OUN and TOP 12Z sounding. With ample diurnal surface heating today leading to 1500-2000 J/kg of ML CAPE, have seen storms develop throughout the early afternoon hours most concentrated south of weak boundary near highway 36. Wind shear is fairly weak, so storms are struggling to organize limiting severe potential. Expect continued development of showers and thunderstorms most concentrated along and south of boundary as weak isentropic lift continues through the night. Right entrance region of the upper level jet will remain anchored over the area, leading to additional lift across the region. HREF output is hinting at the potential for heavy rain along boundary between highway 36 and I-70 with the potential for 2-5". With deep warm cloud depths, slow storm motion ~15 knots and moisture laden atmosphere, am concerned about the potential for efficient precipitation with storms that develop, but with dry antecedent conditions, will hold off at this time on issuing flash flood watch for the overnight hours. Models suggest potential for rain continues into Monday as short wave lifts north across the central plains along the periphery of the upper level ridge. With ample cloud cover and rain through much of the day, have lowered forecast highs close to near 925 hpa mixout (near 25th percentile). Once the shortwave shifts east of the area, precipitation is expected to come to an end with cooler and drier conditions mid week. Potential for additional, albiet lighter, showers and thunderstorms on Friday as stronger upper wave moves into the Upper Midwest. Much cooler and drier conditions are expected on the backsider of this system next weekend. && .Aviation...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1238 PM CDT SUN MAY 14 2023 Isolated to scattered thunderstorms are expected to increase in areal coverage through the afternoon hours. Expect thunderstorms to become even more widespread this evening into the overnight, with heavy rain possible. Ceilings are expected to lower towards IFR, and remain there Monday morning with showers continuing. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BT Aviation...BT
Hazardous weather outlook, May 14, 4:58 AM CDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 458 AM CDT Sun May 14 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 458 AM CDT Sun May 14 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Pop-up showers and thunderstorms are expected this afternoon. A couple of these storms may be strong with gusty winds and hail. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered thunderstorms are expected Monday. No severe weather is anticipated. Better chances for showers and thunderstorms return near the end of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 14, 1:44 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
144 PM CDT Sun May 14 2023
MOZ022-023-030-031-141915-
Ray MO-Carroll MO-Livingston MO-Caldwell MO-
144 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of northeastern Ray,
northwestern Carroll, eastern Caldwell and southwestern Livingston
Counties through 215 PM CDT...
At 144 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cowgill, or 14 miles southeast of Hamilton, moving northeast at 15
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Braymer, Breckenridge, Cowgill and Ludlow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3960 9357 3944 9385 3956 9402 3979 9382
TIME...MOT...LOC 1844Z 223DEG 12KT 3956 9387
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ppSpecial weather statement, May 14, 1:51 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
151 PM CDT Sun May 14 2023
MOZ024-025-141915-
Macon MO-Linn MO-
151 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of southeastern Linn
and northwestern Macon Counties through 215 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bucklin, or near Marceline, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bucklin, New Cambria and Ethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3970 9287 3983 9292 4001 9279 3983 9255
3970 9277
TIME...MOT...LOC 1851Z 229DEG 13KT 3978 9285
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ppSpecial weather statement, May 14, 2:08 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
208 PM CDT Sun May 14 2023
MOZ025-032-033-141945-
Macon MO-Chariton MO-Randolph MO-
208 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of northern Randolph,
eastern Chariton and southeastern Macon Counties through 245 PM
CDT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Huntsville, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Macon, Bevier, Cairo, Jacksonville and Excello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3944 9268 3962 9279 3979 9248 3956 9230
TIME...MOT...LOC 1907Z 238DEG 13KT 3956 9267
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ppSpecial weather statement, May 14, 2:26 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
226 PM CDT Sun May 14 2023
MOZ024-025-142000-
Macon MO-Linn MO-
226 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of southeastern Linn
and northwestern Macon Counties through 300 PM CDT...
At 226 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bucklin, or 7 miles north of Marceline, moving northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marceline, Bucklin, New Cambria, Ethel, New Boston and Saint
Catherine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3971 9294 3986 9306 4004 9280 4004 9272
3983 9257
TIME...MOT...LOC 1926Z 239DEG 12KT 3983 9292
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
ppSpecial weather statement, May 14, 3:20 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
320 PM CDT Sun May 14 2023
MOZ025-142100-
Macon MO-
320 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of southeastern Macon
County through 400 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bevier, or near Macon, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Macon, Bevier, Callao and Excello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3964 9230 3961 9258 3975 9265 3989 9229
TIME...MOT...LOC 2020Z 243DEG 7KT 3970 9254
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ppSpecial weather statement, May 14, 3:39 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
339 PM CDT Sun May 14 2023
MOZ024-025-032-033-039-040-142145-
Macon MO-Saline MO-Chariton MO-Randolph MO-Linn MO-Howard MO-
339 PM CDT Sun May 14 2023
...A cluster of strong thunderstorms will impact portions of
Randolph, Chariton, southeastern Linn, northern Howard, northeastern
Saline and Macon Counties through 445 PM CDT...
At 338 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Glasgow, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moberly, Macon, Brookfield, Marceline, Salisbury, Huntsville,
Glasgow, Bevier, Higbee, Keytesville, Bucklin, Clark, Callao, Cairo,
Armstrong, New Cambria, Renick, Jacksonville, Clifton Hill and
Rothville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3925 9232 3925 9243 3922 9245 3918 9298
3978 9311 3990 9283 3985 9229
TIME...MOT...LOC 2038Z 259DEG 9KT 3929 9289
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ppThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 12:23 PM CDT | Special Weather Statement | EAX | Clinton | 37 min |
| May 14, 12:53 PM CDT | Flash Flood Warning | EAX | Caldwell, Clay, Clinton, Ray | 2 hr |
| May 14, 1:24 PM CDT | Special Weather Statement | EAX | Chariton | 36 min |
| May 14, 1:44 PM CDT | Special Weather Statement | EAX | Caldwell | 31 min |
| May 14, 1:51 PM CDT | Special Weather Statement | EAX | Macon | 24 min |
| May 14, 2:08 PM CDT | Special Weather Statement | EAX | Randolph | 37 min |
| May 14, 2:26 PM CDT | Special Weather Statement | EAX | Macon | 34 min |
| May 14, 3:20 PM CDT | Special Weather Statement | EAX | Macon | 40 min |
| May 14, 3:33 PM CDT | Flash Flood Warning | EAX | Linn, Macon | 117 min |
| May 14, 3:39 PM CDT | Special Weather Statement | EAX | Chariton, Macon, Randolph | 66 min |
| May 14, 5:32 PM CDT | Special Weather Statement | EAX | Saline | 28 min |
| May 14, 5:58 PM CDT | Special Weather Statement | EAX | Jackson, Ray | 47 min |
| May 14, 6:05 PM CDT | Flash Flood Warning | EAX | Cooper, Howard, Pettis, Saline | 85 min |
| May 14, 6:09 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette, Ray | 23 min |
| May 14, 6:23 PM CDT | Flash Flood Warning | EAX | Lafayette, Ray | 112 min |
| May 14, 6:25 PM CDT | Special Weather Statement | EAX | Carroll | 35 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.